MAUDE Adverse Event Report: STRYKER SPINE-SWITZERLAND XIA 3 TITANIUM POLYAXIAL SCREW 9.5 X 50MM; PEDICLE SCREW SPINAL SYSTEM

STRYKER SPINE-SWITZERLAND XIA 3 TITANIUM POLYAXIAL SCREW 9.5 X 50MM; PEDICLE SCREW SPINAL SYSTEM
Catalog Number 482319550
Medical Device Problem Codes Detachment Of Device Component (1104); Mechanical Problem (1384)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 03/29/2017
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that; dr.Placed 9.5x50 screw in left s1 pedicle during revision surgery.Dr was replacing current 8.5 diameter screw with larger due to having a 'loose feel'.Upon placement, dr wanted to removed and redirect due to 'poor' trajectory, but could not.Dr.Broke handle/driver/nut trying to remove with primary driver, then switch to lumbar removal driver over a locked down piece of rod with blocker to top of tulip to try to 'helicopter' screw out since it was so stuck.During process of trying to remove, he broke tulip/ head off of screw off of main screw shaft.Dr could not remove remainder of broken screw from patient with lumbar removal set - so he left it in place due to not having effect pm patient's outcome and moved on with case.
 
Additional Manufacturer Narrative
Risk assessment; visual, dimensional and functional analysis could not be performed as the device was not returned and no lot# was provided.The most likely root cause is excessive force was applied to the screw causing it to disengage, with incorrect trajectory of the screw also contributing to the event.
 
Event or Problem Description
It was reported that; dr.Placed 9.5x50 screw in left s1 pedicle during revision surgery.Dr was replacing current 8.5 diameter screw with larger due to having a 'loose feel'.Upon placement, dr wanted to removed and redirect due to 'poor' trajectory, but could not.Dr.Broke handle/driver/nut trying to remove with primary driver, then switch to lumbar removal driver over a locked down piece of rod with blocker to top of tulip to try to 'helicopter' screw out since it was so stuck.During process of trying to remove, he broketulip/ head off of screw off of main screw shaft.Dr could not remove remainder of broken screw from patient with lumbar removal set - so he left it in place due to not having effect pm patient's outcome and moved on with case.

Brand Name
XIA 3 TITANIUM POLYAXIAL SCREW 9.5 X 50MM
Common Device Name
PEDICLE SCREW SPINAL SYSTEM
Manufacturer (Section D)
STRYKER SPINE-SWITZERLAND
le crêt-du-locle 10 a
la chaux-de-fonds 2300
CH  2300
MDR Report Key6524684
Report Number3005525032-2017-00052
Device Sequence Number18835740
Product Code MNI
UDI-Device Identifier04546540598691
UDI-Public(01)04546540598691
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K083393
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number482319550
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/29/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/26/2017
Supplement Report FDA Received Date06/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1